Alert archive / Pennsylvania / Snow Squall Warnings in 2019
Snow Squall Warning 9, NWS State College, PA
NWS State College, PA issued this snow squall warning at Dec 18, 2019, 2:30 PM EST for 5 counties in Pennsylvania. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2019, 2:30 PM EST (19:30 UTC)
- Expired
- Dec 18, 2019, 3:45 PM EST
- In force
- 75 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Blair County, PA, Cambria County, PA, Huntingdon County, PA, Juniata County, PA, Mifflin County, PA
The radar
The State College radar (KCCX), 32 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
394
WWUS51 KCTP 181930
SQWCTP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service State College PA
230 PM EST Wed Dec 18 2019
PAC013-021-061-067-087-182045-
/O.NEW.KCTP.SQ.W.0009.191218T1930Z-191218T2045Z/
Huntingdon PA-Mifflin PA-Juniata PA-Blair PA-Cambria PA-
230 PM EST Wed Dec 18 2019
The National Weather Service in State College PA has issued a
* Snow Squall Warning for...
Northern Huntingdon County in central Pennsylvania...
Mifflin County in central Pennsylvania...
Northwestern Juniata County in central Pennsylvania...
Blair County in central Pennsylvania...
Cambria County in central Pennsylvania...
* Until 345 PM EST.
* At 230 PM EST, a dangerous snow squall was located along a line
extending from Seven Mountains to Sinking Valley to near Ehrenfeld,
moving east at 35 mph.
HAZARD...Extremely poor visibility in snow and blowing snow. Wind
gusts up to 30 mph.
SOURCE...Radar indicated.
IMPACT...Expect hazardous road conditions.
* This includes Interstate 99 from mile markers 19 to 55.
Locations impacted include...
Altoona, Lewistown, Huntingdon, Hollidaysburg, Tyrone, Ebensburg,
Nanty-Glo, Portage, Northern Cambria, Roaring Spring, Bald Eagle,
Burnham, Martinsburg, Lakemont, Bellwood, Belleville, Warriors Mark,
Patton, Cresson and Gallitzin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.
&&
LAT...LON 4073 7880 4074 7813 4069 7794 4074 7783
4072 7771 4075 7763 4072 7735 4070 7734
4065 7708 4048 7758 4029 7829 4040 7897
TIME...MOT...LOC 1930Z 278DEG 32KT 4077 7764 4057 7825 4042 7879
$$
ColbertWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this snow squall warning went out at Dec 18, 2:28 PM EST, 2 minutes earlier.
Area forecast discussion, Dec 18, 2:28 PM EST, 2 minutes before
Area Forecast Discussion National Weather Service State College PA 228 PM EST Wed Dec 18 2019 .SYNOPSIS... Arctic front pushing southeast across the region this afternoon will be accompanied and followed by lake-effect snow showers and bitter cold in Central Pennsylvania into tonight. Gusty winds combined with the arctic air will drop wind chills into the single digits above and below zero by Thursday morning. Fair weather will prevail from Thursday afternoon into the weekend with moderating temperatures into Christmas Eve. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... Had some snow squall warnings out earlier with the heavier bands of snow. Still some smaller bands and clusters until later this afternoon. Enought heating to be more convective in nature the last few hours. A larger band in southwest PA, watching this area too. Did adjust snow showers further southeast into Lancaster Co. Based on radar trends etc. Multiple bands will continue into the northwest part the CWA thorugh this evening into early Thursday, given deep cold air. Capping inversion around 12000 feet, but should lower later today into Thursday. The persistent WNW llvl flow and deep boundary layer will lead to significant LES in the perennial snowbelt of NW Warren and Mckean counties where a solid 2-4 inches is expected county-wide today through tonight, with localized amounts of 6-8 inches. A winter weather advisory continues for Warren and Mckean counties until 7 AM Thursday. Several spots have picked up over an inch so far. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM THURSDAY/... Lake effect snow will become confined to mainly the NW snowbelt tonight, however, Isolated to scattered snow showers will persist across the Central and Northern Mtns along with the Laurel Highlands where additional light accumulation is possible. Bitter cold temps in the single digits north, to mid teens in the southern valleys will combine with the gusty NW wind to produce wind chills in the single digits below zero North and single digits above zero over the Central and South. Main change was increase POPS across the eastern portion of central PA and lower temperatures a few degrees. A cold northwest flow should produce a bit of lake effect snow across the northwest counties early Thursday. Otherwise, the dry arctic air mass and lower inversion heights look to keep accumulations to a minimum. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... 00Z NAEFS and ECENS both support fair and chilly weather late in the week, as surface high pressure builds into the region. Most guidance tracks an upper trough across the area next weekend, so anticipate moderating temperatures ahead of this feature and a possible need to introduce low POPs for scattered rain/snow showers by Saturday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Poor conditions for aviation will continue into this evening, as snow showers slowly taper off across much of the area. There will still be some snow showers across the UNV, AOO area, but the main problem areas for snow showers will be BFD and JST. Gusty northwest winds will continue tonight, before weakening on Thursday. Gust over 30 mph at times into this evening. As high pressure moves southeast of the area on Thursday, fair weather will prevail from Thursday afternoon into at least the weekend. .Outlook... Thu-Mon...No restrictions expected. && .CTP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 7 AM EST Thursday for PAZ004-005. && SYNOPSIS...Martin NEAR TERM...Martin SHORT TERM...Martin LONG TERM...Fitzgerald/Gartner AVIATION...Martin
Hazardous weather outlook, Dec 18, 4:05 AM EST, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service State College PA 405 AM EST Wed Dec 18 2019 PAZ004-005-190915- Warren-McKean- 405 AM EST Wed Dec 18 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall to the National Weather Service in State College PA via the Internet or Phone. PAZ006-010-011-190915- Potter-Elk-Cameron- 405 AM EST Wed Dec 18 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Frequent snow showers and brief heavier snow squalls today and tonight will bring total snow accumulations of 1 to 3 inches. Gusty west to northwest winds of 30 to 35 mph will cause locally reduced visibility from the combination of falling and blowing snow. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall to the National Weather Service in State College PA via the Internet or Phone. PAZ012-017-018-024-033-037-041-042-190915- Northern Clinton-Clearfield-Northern Centre-Cambria-Somerset-Tioga- Northern Lycoming-Sullivan- 405 AM EST Wed Dec 18 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Frequent snow showers will occur from late this morning through the afternoon hours. Scattered snow squalls are also possible, potentially resulting in dangerous driving conditions. Total snow accumulation of 1 to 2 inches is expected by late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall to the National Weather Service in State College PA via the Internet or Phone. PAZ019-025>028-034-035-045-046-049>053-056-058-190915- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Schuylkill- 405 AM EST Wed Dec 18 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Flurries and scattered snow showers will occur today and tonight. Isolated, heavy snow squalls are possible during the late morning into the mid afternoon hours today, potentially resulting in dangerous driving conditions. Localized snow accumulation of an inch or two is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall to the National Weather Service in State College PA via the Internet or Phone. PAZ036-057-059-063>066-190915- Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 405 AM EST Wed Dec 18 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Lambert
In the hours before
Special weather statement, Dec 18, 9:28 AM EST, 5 hours 2 minutes before
Special Weather Statement National Weather Service State College PA 928 AM EST Wed Dec 18 2019 PAZ004>006-010>012-017-018-037-041-042-181730- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Tioga-Northern Lycoming-Sullivan- 928 AM EST Wed Dec 18 2019 Fast moving bands of snow showers will bring a brief burst of heavier snow to north central Pennsylvania through 1230 PM. The snow will come down hard for a brief time and gusty winds will cause poor visibility. While snow amounts will not be real heavy, the combination of the rate of fall of the snow and gusty winds will likely produce poor travel conditions at times. Persons traveling this morning should be alert for a wide range of conditions. Martin
Special weather statement, Dec 18, 10:07 AM EST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service State College PA
1007 AM EST Wed Dec 18 2019
PAZ005-006-037-181600-
McKean PA-Potter PA-Tioga PA-
1007 AM EST Wed Dec 18 2019
...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF MCKEAN...POTTER...AND
TIOGA COUNTIES...
HAZARDS...A band of heavy snow which can rapidly reduce visibility to
near a quarter of a mile.
LOCATION AND MOVEMENT...At 1006 AM EST, a band of heavy snow was
along a line extending from Keeneyville to near Coudersport to near
Keating Summit and moving southeast at 35 MPH.
THIS BAND OF HEAVY SNOW WILL BE NEAR...
Wellsboro and Keeneyville around 1010 AM EST.
Cherry Springs State Park around 1020 AM EST.
Lyman Run State Park around 1025 AM EST.
Mansfield and Covington around 1030 AM EST.
Galeton, Wharton and Blossburg around 1035 AM EST.
Leonard Harrison State Park around 1050 AM EST.
SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.
&&
LAT...LON 4192 7726 4180 7690 4160 7687 4155 7696
4154 7760 4148 7760 4148 7798 4154 7812
4162 7820 4162 7831 4167 7844 4194 7809
TIME...MOT...LOC 1506Z 294DEG 29KT 4186 7730 4178 7793 4167 7828
Colbert/STSpecial weather statement, Dec 18, 10:46 AM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service State College PA
1046 AM EST Wed Dec 18 2019
PAZ010>012-181645-
Northern Clinton PA-Cameron PA-Elk PA-
1046 AM EST Wed Dec 18 2019
...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF NORTHERN CLINTON...
CAMERON...AND ELK COUNTIES...
HAZARDS...A band of heavy snow which can rapidly reduce visibility to
near a quarter of a mile.
LOCATION AND MOVEMENT...At 1045 AM EST, a band of heavy snow was
along a line extending from near Kettle Creek State Park to Benezette
to near Portland Mills and moving east at 25 MPH.
THIS BAND OF HEAVY SNOW WILL BE NEAR...
Kettle Creek State Park around 1050 AM EST.
Hicks Run around 1055 AM EST.
Westport around 1105 AM EST.
Renovo around 1110 AM EST.
St. Marys and South Renovo around 1115 AM EST.
Force around 1120 AM EST.
SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.
&&
LAT...LON 4145 7906 4145 7898 4144 7896 4150 7896
4148 7856 4144 7816 4127 7741 4118 7790
4125 7790 4121 7794 4121 7797 4117 7797
4117 7806 4122 7810 4125 7865 4122 7865
4125 7874 4126 7874 4137 7897 4134 7910
TIME...MOT...LOC 1545Z 286DEG 22KT 4136 7798 4133 7834 4137 7876
Colbert/DMSpecial weather statement, Dec 18, 11:54 AM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service State College PA
1154 AM EST Wed Dec 18 2019
PAZ010>012-018-041-045-046-181800-
Southern Lycoming PA-Northern Centre PA-Southern Clinton PA-
Northern Clinton PA-Cameron PA-Northern Lycoming PA-Elk PA-
1154 AM EST Wed Dec 18 2019
...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF SOUTHERN LYCOMING...
NORTHERN CENTRE...SOUTHERN CLINTON...NORTHERN CLINTON...CAMERON...
NORTHERN LYCOMING...AND ELK COUNTIES...
HAZARDS...A band of heavy snow which can rapidly reduce visibility to
less than a quarter of a mile.
LOCATION AND MOVEMENT...At 1153 AM EST, a band of heavy snow was
along a line extending from near Waterville to near Jersey Shore to
near Dunnstown to near Medix Run and moving east at 25 MPH.
THIS BAND OF HEAVY SNOW WILL BE NEAR...
Lock Haven, Dunnstown and Flemington around 1200 PM EST.
McElhattan around 1205 PM EST.
Avis around 1210 PM EST.
Jersey Shore around 1215 PM EST.
Collomsville around 1235 PM EST.
Duboistown and Montgomery around 1240 PM EST.
This includes US 220 from Lock Haven to just south of Williamsport.
SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.
&&
LAT...LON 4144 7906 4143 7870 4132 7760 4122 7690
4116 7687 4114 7690 4115 7696 4109 7698
4106 7715 4118 7807 4122 7810 4125 7860
4124 7865 4124 7874 4126 7874 4137 7897
4135 7902 4135 7909 4134 7909 4141 7910
TIME...MOT...LOC 1653Z 278DEG 22KT 4128 7741 4119 7723 4119 7746 4125
7844
ColbertSpecial weather statement, Dec 18, 12:03 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service State College PA
1203 PM EST Wed Dec 18 2019
PAZ017>019-024>026-181830-
Northern Centre PA-Clearfield PA-Blair PA-Cambria PA-Huntingdon PA-
Southern Centre PA-
1203 PM EST Wed Dec 18 2019
...SMALL BANDS OF HEAVY SNOW WILL AFFECT PARTS OF NORTHERN CENTRE...
CLEARFIELD...BLAIR...CAMBRIA...HUNTINGDON...AND SOUTHERN CENTRE
COUNTIES...
HAZARDS...Several bands of heavy snow accompanied by winds of up to
30 MPH which can rapidly reduce visibility to less than a half mile.
LOCATION AND MOVEMENT...The heaviest snow will be mainly just to the
south of Intrastate 80, and from Interstate 99 westward.
For those driving on Interstate 80, this includes areas between the
Dubois Route 255 and Milesburg exits, specifically between mile
markers 101 and 107...and from mile markers 110 to 152.
This includes Interstate 99 from mile markers 46 to 75.
SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4072 7880 4114 7880 4107 7785 4063 7782
4067 7883
TIME...MOT...LOC 1658Z 240DEG 48KT 4100 7871
MartinSpecial weather statement, Dec 18, 1:14 PM EST, 1 hour 16 minutes before
Special Weather Statement National Weather Service State College PA 114 PM EST Wed Dec 18 2019 PAZ006-010>012-017>019-024>028-037-041-042-045-046-049>053-182030- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia- 114 PM EST Wed Dec 18 2019 Small bands of snow showers will persist across much of central Pennsylvania through mid afternoon. Most of the heavier snow bands will be north and west of a Bloomsburg, Sunbury, Mount Union line. The combination of the rate of snowfall and poor visibility will make for poor travel at times. Persons traveling this afternoon should be alert for a wide range of conditions and slow down in areas of adverse conditions. Martin
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 3:39 AM EST | Winter Weather Advisory | CTP | McKean, Warren | 24 hr |
| Dec 18, 10:07 AM EST | Special Weather Statement | CTP | Potter, Tioga | 53 min |
| Dec 18, 10:32 AM EST | Snow Squall Warning | CTP | Potter, Tioga | 43 min |
| Dec 18, 10:46 AM EST | Special Weather Statement | CTP | Cameron, Clinton, Elk | 59 min |
| Dec 18, 11:20 AM EST | Snow Squall Warning | CTP | Lycoming, Sullivan, Tioga | 55 min |
| Dec 18, 11:54 AM EST | Special Weather Statement | CTP | Clinton | 66 min |
| Dec 18, 12:03 PM EST | Special Weather Statement | CTP | Centre, Clearfield | 87 min |
| Dec 18, 3:53 PM EST | Special Weather Statement | CTP | Bedford, Fulton, Huntingdon, Juniata, Somerset | 52 min |
Nearby
Snow Squall Warnings in Pennsylvania, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.